Antipsychotics may reduce the seizure threshold and convulsions can occur. Antipsychotic-associated convulsions are generally uncommon (incidence probably less than 1%) but EEG changes and convulsions may occur more frequently with clozapine (1–10%), particularly at higher doses.
Factors which increase risk
The risk of convulsions may be raised in those with EEG abnormality, history of seizures, or those treated for epilepsy. Alcohol withdrawal and brain injury can predispose patients to convulsions. Previous electroconvulsive therapy may also increase the risk of antipsychotic-associated convulsions.
Convulsions may be associated with a high initial antipsychotic dose, rapid increase in dose, or simultaneous use of two or more antipsychotics.
Patients at risk of convulsions should be carefully monitored when instituting antipsychotic treatment or when raising the dose. In those with epilepsy, antiepileptic treatment should continue at the established dose.
A sustained convulsive episode might call for specific anticonvulsive treatment (eg parenteral benzodiazepine with close monitoring of respiration, pulse and blood pressure).
If the antipsychotic dose cannot be reduced, it may be possible to switch to treatment with another antipsychotic. Additional antiepileptic treatment may be required in some cases. Specialist advice is recommended.
This learning module discusses noteworthy risks for antipsychotics. Summaries of product characteristics and the BNF should be consulted for a fuller account of the adverse effects and warnings for individual antipsychotics.